Wyoming, 2003

Damaging Wind in Wyoming, June 30, 2003

June 30, 2003 · NWS UNR · 1 event in 1 county or zone

High based thunderstorms developed over the Big Horn Mountains and moved across northeastern Wyoming. These storms produced strong winds as they moved across Weston County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

High based thunderstorms developed over the Big Horn Mountains and moved across northeastern Wyoming. These storms produced strong winds as they moved across Weston County. Several spotters from southwest of Upton to northeast of Upton reported 60 to 70 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 30, 7:25 PM MST, 54 minutes earlier.

Area forecast discussion, Jun 30, 7:25 PM MST, 54 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
825 PM MDT MON JUN 30 2003

UPDATED ZONES TO BETTER REFLECT TSTMS IN S-CENT SD AND IN NE WY.
OTHERWISE...MADE NO CHGS.

.UNR...NONE.
Hazardous weather outlook, Jun 30, 5:45 AM MST, 14 hours 34 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
645 AM MDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION LATE THIS
MORNING AND AFTERNOON. AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP
OVER THE BLACK HILLS...BUT SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST SOUTH
DAKOTA WEDNESDAY NIGHT AS A COLD FRONT CLIPS THE REGION. A MORE
WIDESPREAD CHANCE FOR THUNDERSTORMS IS EXPECTED ON INDEPENDENCE DAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, Jun 30, 5:56 PM MST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
656 PM MDT MON JUN 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    4 SE NORRIS               SD   .75 INCH HAIL
06/30/03   MELLETTE                       REPORTED BY STORM
                                          SPOTTER 645 PM
                                          THROUGH 650 PM.
Local storm report, Jun 30, 6:41 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT MON JUN 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    1 W NORRIS                SD   1 INCH HAIL
06/30/03   MELLETTE                       REPORTED BY PUBLIC.

0715 PM    6 SE LONGVALLEY           SD   2.75 INCH HAIL
06/30/03   JACKSON                        REPORTED BY PUBLIC
                                          FROM 715 PM MDT THROUGH
                                          725 PM MDT.
Local storm report, Jun 30, 6:56 PM MST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
756 PM MDT MON JUN 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0740 PM    7 NW PARMELEE             SD   1 INCH HAIL
06/30/03   TODD                           REPORTED BY PUBLIC.
Local storm report, Jun 30, 6:57 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
757 PM MDT MON JUN 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    15 NE LONGVALLEY          SD   1.75 INCH HAIL
06/30/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER. LASTED FROM
                                          605 PM MDT THROUGH 610
                                          PM MDT.
Local storm report, Jun 30, 6:59 PM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
759 PM MDT MON JUN 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    12 NE LONGVALLEY          SD   1.75 INCH HAIL
06/30/03   JACKSON                        LASTED FROM 625 PM MDT
                                          THROUGH 630 PM MDT.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 30, 7:14 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
814 PM MDT MON JUN 30 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    13 NE VETAL               SD   1.75 INCH HAIL
06/30/03   BENNETT                        REPORTED BY PUBLIC.
                                          LASTED FROM 730 PM MDT
                                          THROUGH 745 PM MDT.

0755 PM    13 NE VETAL               SD   .75 INCH HAIL
06/30/03   BENNETT                        REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weston

When
June 30, 8:19 PM MST to 8:30 PM MST
Where
Weston County, 19 mi SW of Upton
Measured
61 kt (70 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
43.900, -104.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364840.